Alert archive / South Dakota / Winter Storm Warnings in 2017
Winter Storm Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm warning at Apr 30, 2017, 3:34 AM CDT for Codington County, Deuel County, Grant County, South Dakota. It took effect at Apr 30, 2017, 10:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2017, 3:34 AM CDT (08:34 UTC)
- In effect from
- Apr 30, 2017, 10:00 PM CDT
- Expired
- May 1, 2017, 3:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Aberdeen, SD
Counties Codington County, SD, Deuel County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2716 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WWUS43 KABR 300834 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 334 AM CDT Sun Apr 30 2017 ...MODERATE TO HEAVY SNOW ACCUMULATIONS TONIGHT THROUGH EARLY MONDAY MORNING... SDZ019-300945- /O.CAN.KABR.WS.A.0004.170501T0000Z-170502T0000Z/ Clark- Including the city of Clark 334 AM CDT Sun Apr 30 2017 ...WINTER STORM WATCH IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Winter Storm Watch. $$ SDZ020-021-023-301645- /O.UPG.KABR.WS.A.0004.170501T0000Z-170502T0000Z/ /O.NEW.KABR.WS.W.0004.170501T0300Z-170501T1700Z/ Codington-Grant-Deuel- Including the cities of Watertown, Milbank, and Clear Lake 334 AM CDT Sun Apr 30 2017 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO NOON CDT MONDAY... The National Weather Service in Aberdeen has issued a Winter Storm Warning for heavy snow, which is in effect from 10 PM this evening to noon CDT Monday. The Winter Storm Watch is no longer in effect. * TIMING...Expect wet, heavy snow to develop around 10 PM and then diminish around noon Monday. * PRECIPITATION RATES...The heaviest snowfall rates will occur between 1 AM and 7 AM Monday. * SNOW ACCUMULATIONS...Total wet, heavy snow accumulations will vary across the warned area, and range from 2 to 8 inches. The heaviest accumulations are expected across higher elevations of the Prairie Coteau. * WINDS / VISIBILITY...Look for significant reductions in visibility at times in areas of heavy snow and blowing snow. * IMPACTS...Plan on difficult driving conditions, including during the morning commute on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ022-301645- /O.UPG.KABR.WS.A.0004.170501T0000Z-170502T0000Z/ /O.NEW.KABR.WW.Y.0014.170501T0300Z-170501T1700Z/ Hamlin- Including the city of Hayti 334 AM CDT Sun Apr 30 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON CDT MONDAY... The National Weather Service in Aberdeen has issued a Winter Weather Advisory for snow, which is in effect from 10 PM this evening to noon CDT Monday. The Winter Storm Watch is no longer in effect. * TIMING...Expect wet snow to develop around 10 PM and then diminish around noon Monday. * PRECIPITATION RATES...The heaviest snowfall rates will occur between 1 AM and 7 AM Monday. * SNOW ACCUMULATIONS...Total wet snow accumulations of 2 to 5 inches are expected. * WINDS / VISIBILITY...Look for reduced visibility at times. * IMPACTS...Plan on slippery road conditions, including during the morning commute on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibility, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ039-046-SDZ008-301645- /O.UPG.KABR.WS.A.0004.170501T0000Z-170502T0000Z/ /O.NEW.KABR.WW.Y.0014.170501T0300Z-170501T1700Z/ Traverse-Big Stone-Roberts- Including the cities of Wheaton, Ortonville, and Sisseton 334 AM CDT Sun Apr 30 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON CDT MONDAY... The National Weather Service in Aberdeen has issued a Winter Weather Advisory for snow, which is in effect from 10 PM this evening to noon CDT Monday. The Winter Storm Watch is no longer in effect. * TIMING...Expect wet snow to develop around 10 PM and then diminish around noon Monday. * SNOW ACCUMULATIONS...Total wet snow accumulations of up to 2 inches are expected. * WINDS / VISIBILITY...Look for reduced visibility at times. * IMPACTS...Plan on slippery road conditions, including during the morning commute on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibility, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TMT
3 follow-up statements
318 WWUS43 KABR 301639 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 1139 AM CDT Sun Apr 30 2017 ...MODERATE TO HEAVY SNOW ACCUMULATIONS TONIGHT THROUGH EARLY MONDAY MORNING... SDZ020-021-023-010100- /O.CON.KABR.WS.W.0004.170501T0300Z-170501T1700Z/ Codington-Grant-Deuel- Including the cities of Watertown, Milbank, and Clear Lake 1139 AM CDT Sun Apr 30 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO NOON CDT MONDAY... * TIMING...Expect wet, heavy snow to develop around 10 PM and then diminish around noon Monday. * PRECIPITATION RATES...The heaviest snowfall rates will occur between 1 AM and 7 AM Monday. * SNOW ACCUMULATIONS...Total wet, heavy snow accumulations will vary across the warned area, and range from 2 to 8 inches. The heaviest accumulations are expected across higher elevations of the Prairie Coteau. * WINDS / VISIBILITIES...Look for significant reductions in visibility at times in areas of heavy snow and blowing snow. * IMPACTS...Plan on difficult driving conditions...including during the morning commute on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm warning for wet, heavy snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ022-010100- /O.CON.KABR.WW.Y.0014.170501T0300Z-170501T1700Z/ Hamlin- Including the city of Hayti 1139 AM CDT Sun Apr 30 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO NOON CDT MONDAY... * TIMING...Expect wet snow to develop around 10 PM and then diminish around noon Monday. * PRECIPITATION RATES...The heaviest snowfall rates will occur between 1 AM and 7 AM Monday. * SNOW ACCUMULATIONS...Total wet snow accumulations of 2 to 5 inches are expected. * WINDS / VISIBILITIES...Look for reduced visibilities at times. * IMPACTS...Plan on slippery road conditions...including during the morning commute on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter weather advisory for wet snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ039-046-SDZ008-010100- /O.CON.KABR.WW.Y.0014.170501T0300Z-170501T1700Z/ Traverse-Big Stone-Roberts- Including the cities of Wheaton, Ortonville, and Sisseton 1139 AM CDT Sun Apr 30 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO NOON CDT MONDAY... * TIMING...Expect wet snow to develop around 10 PM and then diminish around noon Monday. * SNOW ACCUMULATIONS...Total wet snow accumulations of up to 2 inches are expected. * WINDS / VISIBILITIES...Look for reduced visibilities at times. * IMPACTS...Plan on slippery road conditions...including during the morning commute on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter weather advisory for wet snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Vipond
632 WWUS43 KABR 010038 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 738 PM CDT Sun Apr 30 2017 ...MODERATE TO HEAVY SNOW ACCUMULATIONS TONIGHT THROUGH EARLY MONDAY MORNING... SDZ020-021-023-010900- /O.CON.KABR.WS.W.0004.170501T0300Z-170501T1700Z/ Codington-Grant-Deuel- Including the cities of Watertown, Milbank, and Clear Lake 738 PM CDT Sun Apr 30 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CDT MONDAY... * TIMING...Expect wet, heavy snow to develop around 10 PM and then diminish around noon Monday. * PRECIPITATION RATES...The heaviest snowfall rates will occur between 1 AM and 7 AM Monday. * SNOW ACCUMULATIONS...Total wet, heavy snow accumulations will vary across the warned area, and range from 2 to 6 inches. The heaviest accumulations are expected across higher elevations of the Prairie Coteau. * WINDS / VISIBILITIES...Look for significant reductions in visibility at times. * IMPACTS...Plan on difficult driving conditions...including during the morning commute on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ022-010900- /O.CON.KABR.WW.Y.0014.170501T0300Z-170501T1700Z/ Hamlin- Including the city of Hayti 738 PM CDT Sun Apr 30 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CDT MONDAY... * TIMING...Expect wet snow to develop around 10 PM and then diminish around noon Monday. * PRECIPITATION RATES...The heaviest snowfall rates will occur between 1 AM and 7 AM Monday. * SNOW ACCUMULATIONS...Total wet snow accumulations of 2 to 4 inches are expected. * WINDS / VISIBILITIES...Look for reduced visibilities at times. * IMPACTS...Plan on slippery road conditions...including during the morning commute on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter weather advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ039-046-SDZ008-010900- /O.CON.KABR.WW.Y.0014.170501T0300Z-170501T1700Z/ Traverse-Big Stone-Roberts- Including the cities of Wheaton, Ortonville, and Sisseton 738 PM CDT Sun Apr 30 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CDT MONDAY... * TIMING...Expect wet snow to develop around 10 PM and then diminish around noon Monday. * SNOW ACCUMULATIONS...Total wet snow accumulations of 1 to 2 inch are expected. * WINDS / VISIBILITIES...Look for reduced visibilities at times. * IMPACTS...Plan on slippery road conditions...including during the morning commute on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter weather advisory for wet snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SD
780 WWUS43 KABR 010800 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 300 AM CDT Mon May 1 2017 SDZ020-021-023-011600- /O.CAN.KABR.WS.W.0004.000000T0000Z-170501T1700Z/ /O.EXA.KABR.WW.Y.0014.000000T0000Z-170501T1700Z/ Codington-Grant-Deuel- Including the cities of Watertown, Milbank, and Clear Lake 300 AM CDT Mon May 1 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CDT TODAY... ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Aberdeen has issued a Winter Weather Advisory for snow, which is in effect until noon CDT today. The Winter Storm Warning has been cancelled. * TIMING...Expect wet snow to continue, diminishing around noon. * PRECIPITATION RATES...The heaviest snowfall rates will occur until 7 AM this morning. * SNOW ACCUMULATIONS...Total snow accumulation of 1 to 5 inches, with the heaviest amounts across higher elevations in Deuel county. * WINDS / VISIBILITY...Look for reduced visibility at times. * IMPACTS...Plan on slippery road conditions, including during the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibility, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ039-SDZ008-010900- /O.CAN.KABR.WW.Y.0014.000000T0000Z-170501T1700Z/ Traverse-Roberts- Including the cities of Wheaton and Sisseton 300 AM CDT Mon May 1 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Winter Weather Advisory. $$ MNZ046-SDZ022-011600- /O.CON.KABR.WW.Y.0014.000000T0000Z-170501T1700Z/ Big Stone-Hamlin- Including the cities of Ortonville and Hayti 300 AM CDT Mon May 1 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * TIMING...Expect wet snow to continue, diminishing around noon. * SNOW ACCUMULATIONS...Total snow accumulation of 1 to 3 inches. * WINDS / VISIBILITY...Look for reduced visibility at times. * IMPACTS...Plan on slippery road conditions, including during the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibility, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TMT
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 29, 11:51 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Apr 29, 11:51 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1151 PM CDT Sat Apr 29 2017
.UPDATE...
Issued at 908 PM CDT Sat Apr 29 2017
No significant changes to the going forecast. Only made minor
tweaks to the PoPs for late tonight to delay the start of the
precipitation into tomorrow morning based off existing dry air,
radar trends, and hires guidance.
&&
.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 349 PM CDT Sat Apr 29 2017
Very dry air has again settled across central SD. Dewpoints in the
low to mid teens and temperatures in the upper 50s have combined to
drop relative humidity values into the upper teens as many of the
high clouds have thinned out during the late morning and early
afternoon hours. Expect temperatures to fall into the low to mid 30s
across much of the area tonight. Could drop a couple degrees lower
than forecast over central SD where all the dry air has set up
today. Will need to monitor this area.
Sunday will bring increased moisture and increased northeasterly
winds, especially in the afternoon as the pressure gradient
increases between the sfc ridge retreating across western SD and
much of ND, and the nearing low sliding across eastern KS and into
far southeastern NE by the end of the day. Soundings indicate the
potential to mix down some gusts nearing 30kts over much of the
eastern half of the forecast area from 18Z on. The driest air will
again be across north central SD, where afternoon rh values may fall
to around 25 percent. On a positive note fire weather wise, this
will be the area of lightest winds, where northeasterly winds around
15kts combine with gusts around 20kts. Will still highlight this in
our fire weather products, as Sunday will be quite a contrast
northwest to southeast. Areas southeast of ATY could receive 0.25 to
0.50 inches of rain by the end of the day. Will continue to refine
the onset and timing as it gets closer. The 12Z NAM is on the
extreme slow end to bring rain/snow into to the area, and holds off
until after 18Z. Will continue more of a GFS/ECMWF blended solution,
with additional details from the CAM solutions through tonight. The
result was a slight eastern shift to the qpf Sunday afternoon.
.LONG TERM...(Sunday Evening through Saturday)
Issued at 349 PM CDT Sat Apr 29 2017
Main focus will be strong area of low pressure moving out of the
Central Plains into the Upper Midwest during the beginning of this
forecast period. Not much variation in terms of storm track among
the 12Z models as most take it out of NE Kansas into SW Iowa Sunday
night and early Monday morning before making it to SE Minnesota and
Western Wisconsin by Monday afternoon.
With not much change noted from previous model runs with regards to
this system...the western edge of the QPF remains across the James
River Valley. A fairly sharp gradient still exists in QPF from west
to east with the highest amounts still confined around the I-29
corridor, Prairie Coteau and west central Minnesota. Amounts in
excess of 1 inch of liquid are likely which will include several
inches of snow. Highest snowfall amounts still appear to be
concentrated in the Watertown/Clear Lake area and the higher
elevations of the Coteau. GEFS plumes for Watertown are centered
around the 5 to 6 inch mark. A few locations could get a little more
than this...possible 6-7 inches...especially along the Coteau ridge
as northeast winds run perpendicular to the ridge line and upslope
flow develops. With increasing confidence in this snowfall scenario
and after coordination with surrounding WFO's, a Winter Storm Watch
has been issued for portions our northeastern and eastern counties.
The surface temperatures will be the driver of this snowfall event
and still remain a bit tricky to nail down. With that said, things
at this point look to play out like this...rain to initially fall
across the I-29 corridor and points east into MN and west into the
James valley during the evening hours Sunday. Eventually, a
rain/snow mix will become all snow then by midnight across eastern
areas and higher elevations. For points west of there in the James
valley, rain should begin to mix with snow after midnight. Except
for eastern fringes of the James valley, a changeover to all snow is
not expected in the rest of the valley and/or it will remain a
fairly short-lived snowfall event there. Snow and a mixture of
rain/snow will hold on the longest across the I-29 corridor through
the morning hours Monday before turning back over to rain. The
system should then depart by late Monday afternoon and evening with
the precip coming to an end.
The remainder of the forecast period will feature a return to
somewhat more tranquil conditions. A weaker disturbance moving
through toward the middle of the week could bring some lighter rain
showers to the forecast area Tuesday into Wednesday. After that, a
ridge begins to build into the region. Temperatures will gradually
moderate back closer to normal if not slightly above.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1149 PM CDT Sat Apr 29 2017
VFR conditions will continue for all sites except KATY through the
TAF period. At KATY, expect rain to move in during the early
evening hours and as temperatures cool through the evening, it
will change over to snow. Latest model trends delaying the start
of the precip and lower ceilings so have trended that directions
will this issuance and expect IFR conditions after 06Z.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Sunday evening through Monday evening
for SDZ008-019>023.
MN...Winter Storm Watch from Sunday evening through Monday evening
for MNZ039-046.
&&
UPDATE...SRF
SHORT TERM...KF
LONG TERM...Vipond
AVIATION...SRFHazardous weather outlook, Apr 29, 3:41 PM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 341 PM CDT Sat Apr 29 2017 SDZ003>006-009-010-015>018-033>037-045-048-051-302045- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 341 PM CDT Sat Apr 29 2017 /241 PM MDT Sat Apr 29 2017/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ007-008-011-019>023-302045- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 341 PM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong low pressure system will move northeast across the plains Sunday and Monday. This storm system will spread rain into eastern South Dakota and west central Minnesota Sunday afternoon, with rain eventually changing to moderate or heavy, wet snow Sunday night and persisting into Monday morning. Snowfall totals of 2 to 6 inches are possible over east central South Dakota and into the higher terrain Coteau areas of northeast South Dakota. Locally higher amounts are possible in higher elevations. Snowfall amounts will largely depend on surface temperatures, as they will be hovering in the lower 30s. Breezy and gusty northeast winds combined with any areas of moderate to heavy snowfall will bring lowered visibility at times. See the latest Winter Weather Message for forecast for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:34 AM CDT | Winter Weather Advisory | ABR | Codington, Deuel, Grant, Hamlin, Roberts | 31 hr |
Nearby
Winter Storm Warnings in South Dakota, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.